Six young men, including multiple Army cadets, were hospitalized Thursday night in a fentanyl overdose crisis at a vacation home in South Florida.
Cops said four of the young men overdosed on the synthetic opioid at the house in Wilton Manors, local CBS affiliate WFOR reported. Two of their friends rushed to perform CPR and were taken to the hospital as well.
Two people remained in critical condition Friday evening, according to local NBC affiliate WTVJ. Cops are still investigating the incident.
The young men were on spring break from the U.S. Military Academy at West Point, WFOR reported. At least one of the people hospitalized was an Army football player.
Police arrived at the Airbnb in Wilton Manors, just north of Fort Lauderdale, around 5 p.m. Thursday, according to WTVJ. They found multiple people in cardiac arrest in the front yard, and first responders administered the overdose-reversing drug naloxone, commonly known by the brand name Narcan.
Cops suspected that the group used cocaine that was laced with fentanyl. In addition to the two people in critical condition, a third person remained hospitalized Friday, WFOR reported. The other three people had been released.
While fentanyl can be incredibly dangerous if consumed, it cannot be ingested simply by touching it or through skin-to-skin contact.
Police told multiple news outlets that they were concerned a “bad batch” of fentanyl-laced cocaine would spread throughout the area and lead to more overdoses during spring break.